Hypoglycaemia means an abnormally low level of sugar (glucose) in the blood - usually under 4 millimoles per litre.
When your glucose level is too low - called a 'hypo' - your body does not have enough energy to carry out its activities.
Most people will have some warning that their blood glucose levels are too low, which will give them time to correct it. Typical early warning signs are feeling hungry, trembling or shakiness and sweating.
How it is corrected
The immediate treatment for a hypo is to have some food or drink that contains sugar(such as a glass of lucozade, fruit juice or 4 to 5 dextrose or boiled sweets) to end the attack.
After having something sugary, you may need to have a longer-acting carbohydrate food, such as a few biscuits or a sandwich.
If hypoglycaemia is not treated, it may lead to unconsciousness because there is not enough glucose for normal brain function.
At this stage, an injection of the hormone glucagon or the infusion of sugary water called dextrose through a vein can be given to quickly raise blood glucose levels and restore consciousness
Who is affected
Hypoglycaemia occurs mainly in people with diabetes (usually type 1 diabetes) who have taken too much diabetes medication (see box), missed a meal, or drunk alcohol on an empty stomach.
People with type 2 diabetes generally do not have a hypo when managing their blood glucose levels without medication.
Preventing an attack
The safest way of avoiding a hypoglycaemic attack in patients with diabetes is to keep a regular check on your blood sugar and know how to recognise the early symptoms. Make sure you eat regularly and do not miss meals.
Always carry dextrose or boiled sweets with you or a carton of fruit juice or a bottle of lucozade in case you fell symptoms coming on or you detect a low level on your glucose-testing meter.
How does diabetes occur?
Normally, the amount of sugar in the blood is controlled by a hormone called insulin, which is produced by the pancreas.
When food is digested and enters your bloodstream, insulin moves any glucose out of the blood and into cells, where it is broken down to produce energy.
However, in people with diabetes, the body is unable to effectively take up glucose from the blood for energy. This is because there is either not enough insulin or because their insulin does not work properly.
This is why people with diabetes may need to take insulin. Too much of this can cause hypoglycaemia.
The early warning signs of mild hypoglycaemia may include:
- feeling hungry
- trembling or shakiness
- anxiety or irritability
- going pale
- fast pulse or palpitations
- tingling of the lips
More severe hypoglycaemia
Signs of a more severe hypo include:
- difficulty concentrating
- disorderly or irrational behaviour, which may be mistaken for drunkenness
In most cases, hypoglycaemia occurs in people with diabetes.
Causes of hypoglycaemia in people with diabetes
Overdose of diabetes medication
A common cause of hypoglycaemia is taking too much insulin medication for your current needs.
A drop in blood sugar can also happen when you take too much oral hypoglycaemia medication, such as sulphonylurea, which causes a release of insulin. This medication is often used in type 2 diabetes to lower blood glucose.
Exercise, food and alcohol
For people with type 1 diabetes, maintaining the correct blood glucose level involves balancing between the amount of insulin injected, the amount of food eaten and the amount of energy you burn during exercise.
Hypoglycaemia may occur if you have taken your dose of insulin as usual but your carbohydrate intake is lower than normal, or has been used up more quickly.
This may happen if you delay or miss a meal or snack, do not eat enough carbohydrate, or do more exercise than usual.
Hypoglycaemia may also occur in people with diabetes who have been drinking alcohol on an empty stomach, without food.
Causes of hypoglycaemia in people without diabetes
Hypoglycaemia (even mild cases) is very rare in people who are not on insulin or sulphonylurea.
Possible causes of hypoglycaemia in people without diabetes are outlined below.
Too much insulin
Too much insulin in the blood in people without diabetes is commonly caused by their pancreas producing too much insulin after a large carbohydrate-based meal. This is known as reactive hypoglycaemia. The reason for it is not clear.
It is thought that reactive hypoglycaemia may be more common in overweight people and those with type 2 diabetes.
Less commonly, a tumour (growth) in the pancreas may cause an over-production of insulin. These tumours are often benign (non-cancerous).
Other possible causes of hypoglycaemia in non-diabetics are:
- fasting or malnutrition - you are not consuming enough nutrients for your body to function properly
- binge drinking or heavy drinking of alcohol
- Addison's disease, a disorder of the adrenal glands
- having your stomach removed
- certain medication - hypoglycaemia has been known to occur in people taking quinine (for malaria), salicylates (for rheumatic disease) and propranolol (for high blood pressure)
- (rarely) cancer
- (rarely) a disease of the liver, kidneys or thyroid gland
If you have a hypoglycaemic attack and you do not know the reason, you should be examined by a doctor. You may need to have tests to find and treat the cause.
Your GP will diagnose hypoglycaemia based on your blood sugar levels (measured through a blood test), your symptoms, and your symptoms improving after hypoglycaemia has been corrected.
Low or high blood sugar?
A hypoglycaemic attack (a hypo) can be confused with having too much sugar in the blood, which is called hyperglycaemia.
If you are not sure whether someone has hypoglycaemia or hyperglycaemia, always give them food containing sugar such as a glass of lucozade or fruit juice or sweets. As long as they are fully conscious, it will do them no harm.
Treating an episode of hypoglycaemia
The immediate treatment for a hypo is to have some sugary food or drink to end the attack.
For example, try:
- a glass of fruit juice or Lucozade
- a few sugar lumps
- a handful of sweets
- four or more glucose sweets
After having something sugary, you should have a longer-acting carbohydrate food, such as a few biscuits, a cereal bar, a piece of fruit or a sandwich.
If you cannot treat your hypo because it is more severe, someone else can help you by applying Glucogel (or honey, treacle or jam) to the inside of your cheeks and gently massaging the outside of your cheeks.
It may take 10-15 minutes before you feel better.
If a person is already unconscious, they need to be put into the recovery position and given an injection of the hormone glucagon, which raises the blood glucose level.
The injection is best done by a friend or family member who knows what they are doing, or a trained healthcare professional.
If there is no-one trained to give the injection, call an ambulance immediately.
Never try to put food or drink into the mouth of someone who is unconscious, as they could choke.
If you are on insulin to treat your diabetes, you should carry with you a bottle of lucozade or a carton of fruit juice or sweets with you at all times.
Monitoring your blood glucose
The safest way of avoiding a hypoglycaemic attack is to keep a regular check on your blood sugar, and knowing how to recognise the early symptoms.
You can monitor your own blood glucose levels using a simple finger prick test.
Eat regularly and limit alcohol
Generally, people with hypoglycaemia should eat regularly and not miss meals.
If you have reactive hypoglycaemia, you will need to include in your diet lots of complex carbohydrates (such as potatoes, rice and pasta) but make sure you eat smaller amounts more frequently to avoid a sudden surge of insulin in your blood.
Alcohol can affect your body's ability to release glucose. If you have type 1 diabetes, you are advised to drink no more than 2-3 units of alcohol a day, and to eat a snack after drinking alcohol.
Make sure you eat some form of carbohydrate before and after you do any exercise.
Parents of children with type 1 diabetes can often quickly recognise the symptoms, but children should carry a carton of fruit juice or a fizzy drink that contains sugar or sweets with them at all times in case they feel the symptoms coming on.
Tell your friends and family
Tell your friends and family about your condition, how to spot the signs of a hypo, and how to treat it.
People with diabetes are advised to carry a form of identification with them, which states their condition so that they can be helped quickly and efficiently.
To avoid hypos at night...
It is important to avoid recurrent hypoglycaemia during the night as this can lead to reduced warning of daytime hypos. You may sleep through these but wake up feeling like you have a hangover. Try:
- checking your blood glucose levels between 3am and 4am when hypos are most likely to happen
- keeping something sugary by your bedside
- consult with you diabetes team or specialist re advice on how to avoid hypoglycaemia at night